Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 73, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 13, 2005, 3:58 PM EDT for Luzerne County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2005, 3:58 PM EDT (19:58 UTC)
- Expired
- Jul 13, 2005, 4:36 PM EDT
- In force
- 38 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:45 PM EDT, 13 minutes earlier.
Area forecast discussion, Jul 13, 3:45 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 345 PM EDT WED JUL 13 2005 .SHORT TERM (TON - FRIDAY)... VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH FRIDAY WITH TEMPS WELL INTO THE 80S ACROSS THE AREA...AND LOW 90S FOR URBAN AREAS ESPECIALLY. TONIGHT WE CONTINUE TO BE INFLUENCED BY CYCLONIC NWLY FLOW ON WEST SIDE OF UPR LOW OFF NEW ENGLAND COAST. SYNOPTIC SFC TROF EXISTS BETWEEN ROC-SYR AND SEWD TO CATSKILLS WITH POOLING MOISTURE. MESOSCALE BNDRY FROM MORNING TSRA SITS ACROSS NE-NCNTRL PA WITH NEW CELLS DVLPG. NAM PICKS UP ON WEAK WAVE SEEN IN H20 VAP LOOP MOVING ACROSS NRN NY/ERN ONTARIO AND TRANSLATES THIS SSEWD TONIGHT. LOOKS LIKE AREAS EAST OF I-81 WILL NEED A FEW MORE HRS TO RECOVER THERMODYNAMICALLY...BUT STILL EXPECT THE CNY BNDRY WL REKINDLE STORMS EARLY THRU EARLY EVENING. NAM/GFS DO DVLP CONVECTIVE QPF. SOME WEAK RIDGING TAKES PLACE LATER TONIGHT AHEAD OF A STRONGER S/WV TROF DIGGING ACROSS ONTARIO...AND THERE SHOULD BE A BREAK IN ACTION AFTER MIDNIGHT AND ERLY THURS MORNING. LOTS OF INSTABILITY...BUT WEAK SHEAR SO SVR THREAT IS LOW...BUT COLLAPSING PULSE STORMS WITH STRONG WIND GUSTS STILL PSBL. THE S/WV TROF MOVES SOUTHEAST INTO NRN NY/NEW ENGLAND THURSDAY. NAM SHOWS SFC FRONT SLOWING UP A BIT AS IT ENCOUNTERS WARM AND MOIST AIRMASS OF CNY...AND MAIN THRUST OF WAVE ENTERS NRN NEW ENGLAND. ANOTHER MDT-VRY UNSTABLE PRE-STORM ENVIRONMENT IN PLACE...AND ANOTHER ROUND OF SCT-NMRS TSRA ANTICIPATED DURG THE AFTERNOON AND EARLY EVENING. PLENTY OF CAPE AGAIN...AND SHEAR A LTL STRONGER ASSOC WITH WAVE...BUT DOMINANT FORCING NRN NY AND NEW ENG SO SVR CHC MINIMAL BUT NOT OUT OF THE QUESTION ON AN ISOLATED BASIS. WILL TEND TO KEEP HIGH PROBS FOR TSRA ACROSS NY ZONES AND LOW CHC NE PA UNTIL FRONT SAGS INTO THAT AREA DURG THE EVENING. DIURNAL STABILITY SHOULD AGAIN DIMINISH TSRA THURS NITE...BUT LINGERING BNDRY AND DESTABILIZATION FRIDAY STILL POINTS TO POTENTIAL ISOLD-SCT CONVECTION AGAIN MID-LATE AFTN FRI. HAZY...HOT AND HUMID OTHERWISE WITH TEMP FCSTS SLANTED TWD WARMER NAM MOS/FWC BLEND. -JAB && .LONG TERM (FRI NITE - TUES)... CENTRAL NY AND NE PA WILL BE ON THE NORTHWEST EDGE OF A STRONG 500 HPA RIDGE OVER THE SOUTHEAST U.S. THIS WEEKEND THROUGH EARLY NEXT WEEK. DIFFICULT TO TIME IMPLUSES WILL TRIGGER OCCASIONAL THUNDERSTORMS IN THIS RING OF FIRE PATTERN. HIGH TEMPERATURES WILL BE MAINLY IN THE 80S TO LOWER 90S... WITH LOWS MAINLY IN THE 60S. GFS 850 MB TEMPERATURE ANOMALIES SHOWING SMALL POSITIVE DEPARTURES THRU NEXT MONDAY... THEN DEPARTURES OF OVER 2 STANDARD DEVIATIONS ABOVE NORMAL ON TUESDAY... INDICATING THAT TUESDAY WILL BE THE WARMEST DAY WITH THE BEST CHC FOR WIDESPREAD 90S. CHC OF THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY WITH THE GFS PROGGING THE NEXT COLD FRONT TO FINALLY ARRIVE BY THE MIDDLE OF NEXT WEEK. -MSE && .AVIATION (13/18Z - 14/18Z)... VERY UNSTABLE AIRMASS THIS AFTERNOON MAY SUPPORT A FEW CLUSTERS OF THUNDERSTORMS TRACKING FROM NORTH TO SOUTH. BEST CHC WOULD APPEAR TO BE FROM JUST SOUTHEAST OF LAKE ONTARIO DOWN INTO THE CATSKILLS VERY LATE THIS AFTERNOON AND THIS EVENING. BASED ON THIS... WENT WITH A TEMPO GROUP FOR THUNDERSTORMS AT SYR/UCA/ITH AND BGM LATE TODAY... BUT DID NOT MENTION ANY THUNDER AT ELM AND AVP. ANY THUNDERSTORMS WILL DIMINISH LATER TONIGHT... WITH PATCHY AND MAINLY LIGHT FOG DEVELOPING TOWARD DAYBREAK. -MSE && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...NONE. .PA...NONE. && JAB
Hazardous weather outlook, Jul 13, 4:14 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 414 AM EDT WED JUL 13 2005 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-140813- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 414 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... ONGOING THUNDERSTORMS IN CENTRAL NEW YORK WILL CONTINUE INTO THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA. THE THUNDERSTORMS COULD AGAIN HAVE HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. THERE IS THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS AND ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED...BUT THUNDERSTORMS ARE EXPECTED ALMOST EVERY DAY...MAINLY IN THE AFTERNOONS AND EVENINGS. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS POSSIBLE BUT NOT LIKELY TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
In the hours before
Special weather statement, Jul 13, 3:20 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 320 PM EDT WED JUL 13 2005 PAZ047-132015- LUZERNE PA- 320 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR EDWARDSVILLE..AND MOVING SOUTHEAST AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WILKES-BARRE TOWNSHIP AND HUDSON AT 325 PM EDT LAUREL RUN AND FAIRVIEW HGTS AT 330 PM EDT PENOBSCOT AT 335 PM EDT GLEN SUMMIT AT 340 PM EDT REILY AT 345 PM EDT BEAR CREEK AND TUNNEL AT 355 PM EDT PENN LAKE PARK AT 405 PM EDT WHITE HAVEN AT 410 PM EDT THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
Special weather statement, Jul 13, 3:50 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 350 PM EDT WED JUL 13 2005 PAZ047-132045- LUZERNE PA- 350 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR SHICKSHINNY..AND MOVING SOUTH AT 5 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HUNTINGTON MILLS AND LEE AT 355 PM EDT KOONSVILLE AT 400 PM EDT NEW COLUMBUS AT 405 PM EDT SHICKSHINNY AND SLOCUM AT 410 PM EDT POND HILL AT 415 PM EDT BEACH HAVEN AND EAST BERWICK AT 445 PM EDT THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:06 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 39 min |
| Jul 12, 8:39 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 42 min |
| Jul 13, 5:10 AM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 69 min |
| Jul 13, 6:08 AM EDT | Severe Thunderstorm Warning | BGM | Cortland | 28 min |
| Jul 12, 9:24 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 66 min |
| Jul 13, 4:28 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 35 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.